Missouri, 2018Flash Flooding and Heavy Rain in Missouri, July 18 to 19, 2018
July 18 to 19, 2018 · NWS SGF · 8 events in 4 counties and zones
Scattered thunderstorms with rainfall rates in excess of an inch per hour lingered over a few locations in the Ozarks causing localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms with rainfall rates in excess of an inch per hour lingered over a few locations in the Ozarks causing localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 5:25 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jul 18, 5:25 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
625 AM CDT Wed Jul 18 2018
.SHORT TERM...(Today and tonight)
Issued at 235 AM CDT Wed Jul 18 2018
In the near term, will be monitoring for an increase in
shower/tstm coverage toward 5-6am along and northeast of a a
frontal boundary lifting northward into sw MO and far se KS. Some
of this development will occur ahead of the complex of storms now
over northern OK/southern KS while another area is expected to
fill in along the corridor from just n-e of the KC Metro
southeast into the Lake of the Ozarks Region and into south
central MO. The development will occur with increased low level
lift with a modest veering low level jet. MUCAPEs of 1000-1500
j/kg could support some small hail with stronger updrafts.
The convection, particularly over the eastern cwfa will linger
through the morning hours and weaken toward midday with persistent
cloud cover and weak instability and upper level support/lift.
However, better instability over the western cwfa should allow
additional scattered sfc based convection to develop this
afternoon along any boundaries left over from the morning
activity. Sfc temperatures getting back up into the upper 80s/near
90 with mlcapes of around 1500-2000 J/kg and 0-6km shear of
around 30 knots would support strong/severe storms with large hail
and damaging winds the main potential hazards. A lot of small
scale details have to play out to be too precise, but in general
the western cwfa west of MO Hwy 65 would have the better chances
for isolated stronger storms at least initially. Some of this
activity may drift east with time into the early evening before
weakening. Weak support aloft in terms of a lifting mechanism will
probably limit the overall coverage of the renewed convection.
A compact stronger upper low and shortwave will move through the
Dakotas and into the Corn Belt IA/northern MO by 12z/7am Thursday.
Some guidance brings the southern extent of some thunderstorms as
far south as our cwfa late tonight into early Thu.
.LONG TERM...(Thursday through Tuesday)
Issued at 301 AM CDT Wed Jul 18 2018
Thursday-Friday: The shortwave moving through early Thu should
move off to the east in short order and we will carry only modest
chances for rain through early afternoon over the eastern cwfa.
Progged temperatures over the western cwfa are well up into the
90s and wouldn't be surprised if a few counties may need a heat
advisory Thursday. With rising heights in the wake of the
shortwave, Friday will be the overall hottest day of the week with
some triple digit readings possible in the Joplin/Four-State
Region.
Weekend: A weak sfc trough will move through late Friday with
lower dew points/daytime humidity for the weekend. At or above
normal high temperatures are still expected, but it will be a
"drier heat". Given the drier air mass, it looks like the GFS MOS
guidance may be a little cool for highs this weekend. The blended
forecast in our database is a few degrees warmer as is the ECMWF.
Monday-Tuesday: The upper level low over will drift from the
Great Lakes to the OH Vly Region while another shortwave moves
through the northern Plains by Sunday/Monday. An upper level ridge
ahead of the next approaching shortwave should keep things dry
Monday. Guidance really starts to vary by Tuesday with the GFS
and GFS ensemble mean more aggressive in moving the shortwave
farther south into the Midwest and lower MO River Vly. The ops
ECMWF and Canadian hold the upper ridge over the southern U.S.
more firmly in place (drier). The model blend does have some low
tstms chances with the GFS's influence for Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 625 AM CDT Wed Jul 18 2018
Scattered convection was found across the region this morning,
with the most concentrated area to the north and east of the TAF
sites. Expect this convection to wane later this morning, with
additional storms possible again later today and this evening.
Overall, ceilings will be in the VFR flight category with
localized IFR conditions likely within the storms. Have covered
the later periods with a prob30 group. There could be additional
storms towards the end of the TAF period but confidence not high
enough to include at this time.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Raberding
Hazardous weather outlook, Jul 18, 4:14 AM CST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
514 AM CDT Wed Jul 18 2018
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
514 AM CDT Wed Jul 18 2018
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited flooding risk.
Elevated lightning risk.
Limited excessive heat risk.
DISCUSSION...
Thunderstorms are expected to develop this morning over parts of
the area. Stronger storms with small hail, frequent lightning and
pockets of heavy rain are expected this morning from the Truman
Lake and Lake of the Ozarks Region in central Missouri south to
the West Plains and Alton areas. Some flash flooding will be
possible where storm movement causes persistent heavy rainfall to
fall over the same areas. This area of storms will weaken by
early afternoon.
Additional scattered afternoon and early evening thunderstorms
will be possible where daytime heating occurs over parts of
southwest and west central Missouri. Isolated storms will have
the potential for damaging winds and large hail.
Heat index values in the upper 90s are expected over southeast
Kansas and far southwest Missouri this afternoon.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Thunderstorm chances will linger into early Thursday, mainly for
eastern counties in the outlook area. Isolated afternoon and
evening thunderstorms will be possible Friday.
Heat index values of 100 to 107 will be possible over southeast
Kansas into southwest Missouri Thursday and Friday afternoons.
.SPOTTER INFORMATION STATEMENT...
With only a limited or localized overall risk for severe storms
today and this evening, a general spotter activation will not be
needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
DSA
Flash Flood, Benton
- When
- July 18, 6:30 AM CST to 11:30 AM CST
- Where
- Benton County, 3.33 mi ESE of Dell Jct to 3.3 mi NNE of Fristoe
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.170, -93.260
Benton County dispatch reported that Highway 7 south at Turkey Creek was flooded and impassable.
Heavy Rain, St. Clair
- When
- July 18, 7:00 AM CST to July 19, 7:00 AM CST
- Where
- St. Clair County, 1.29 mi ENE of Damascus
- Reported by
- CoCoRaHS
- Coordinates
- 38.130, -93.660
The COCORAHS station (MO-SR-1) 3miles east of Lowry City reported a 24 hour rainfall of 4.02 inches most of which fell in 6 hours during the afternoon of the 18th.
Flash Flood, Benton
- When
- July 18, 7:14 AM CST to 11:30 AM CST
- Where
- Benton County, 0.69 mi S of Warsaw to 1.2 mi NW of Warsaw
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.240, -93.380
Numerous city streets were flooded and impassable in Warsaw, Mo.
Heavy Rain, Benton
- When
- July 18, 8:46 AM CST
- Where
- Benton County, 0.88 mi SW of Warsaw
- Reported by
- Mesonet
- Coordinates
- 38.240, -93.390
The Mesonet station WRSM7 in Warsaw reported a 24 hour rainfall of 6.16 inches. The majority of the rain fell in a 6 hour period during the afternoon of September 18th.
Flash Flood, Camden
- When
- July 18, 10:03 AM CST to 4:00 PM CST
- Where
- Camden County, 1.76 mi NE of Neongwah to 0.72 mi NE of Neongwah
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.050, -92.780
Reports of several feet of water flowing over roadways along Highway 5 northwest of town were received.
Flash Flood, Camden
- When
- July 18, 10:40 AM CST to 4:00 PM CST
- Where
- Camden County, 0.97 mi NE of Linn Creek to 0.9 mi NE of Linn Creek
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.038, -92.705
Linn Creek was flowing out of its banks and flooded across Highway 54 in Linn Creek, MO. o.
Flash Flood, Oregon
- When
- July 18, 7:25 PM CST to 11:59 PM CST
- Where
- Oregon County, 2.35 mi NNE of Thayer to 2.54 mi NNE of Thayer
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.550, -91.530
Hay bales were reported floating after 5 to 6 inches of rainfall. Damage to farm fencing was reported from rapidly flowing flood waters.
Flash Flood, Oregon
- When
- July 18, 8:24 PM CST
- Where
- Oregon County, 2.16 mi NE of Thayer to 2.1 mi NE of Thayer
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.540, -91.520
The Warm Fork Spring River running through Warm Fork Park in ran out of its banks and flooded the Park. The roadway along Warm Fork Spring River was reported as under water with water rising slowly.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Nebraska, July 18 to 19, 2018$14 million · 2.75 in hail · 7 events
- Hail and Damaging Wind in Nebraska, July 18, 2018$50,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Mississippi, July 18, 2018$50,000 · 52 kt wind · 7 events
- Tornado and Damaging Wind in South Dakota, July 18, 2018EF1 · 2 events
- Flash Flood and Damaging Wind in Arizona, July 18, 2018$20,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in South Dakota, July 18, 20182 in hail · 9 events
- Tornado and Hail in South Dakota, July 18, 2018EF0 · 8 events
- High Surf in Hawaii, July 18 to 19, 20188 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 18, 20186 events
- Flash Flooding and Hail in South Dakota, July 18, 20181.75 in hail · 5 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 18, 20182 events
- Damaging Wind and Lightning Strike in South Carolina, July 18, 2018$4,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771517, 771532, 771518, 771533, 771520, 771522, 771525, 771528.